Alert archive / South Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 39, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Sep 27, 2022, 8:10 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Sep 28, 2022, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2022, 8:10 PM EDT (00:10 UTC)
- In effect from
- Sep 28, 2022, 6:00 AM EDT
- Expired
- Sep 28, 2022, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1853 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050 WHUS42 KILM 280010 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 810 PM EDT Tue Sep 27 2022 NCZ106-108-SCZ054-056-281000- /O.NEW.KILM.BH.S.0039.220928T1000Z-220929T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 810 PM EDT Tue Sep 27 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... * WHAT...Strong north to south longshore current. There is also a Moderate Risk of rip currents north of Cape Fear. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry and Coastal Georgetown Counties. * WHEN...From 6 AM EDT Wednesday through Wednesday evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$
2 follow-up statements
988 WHUS42 KILM 280942 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 542 AM EDT Wed Sep 28 2022 NCZ106-108-SCZ054-056-290000- /O.CON.KILM.BH.S.0039.220928T1000Z-220929T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 542 AM EDT Wed Sep 28 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Strong north to south longshore current. There is also a Moderate risk of rip currents expected. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry and Coastal Georgetown Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$
405 WHUS42 KILM 282358 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 758 PM EDT Wed Sep 28 2022 NCZ106-108-SCZ054-056-290100- /O.EXP.KILM.BH.S.0039.000000T0000Z-220929T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 758 PM EDT Wed Sep 28 2022 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 27, 7:48 PM EDT, 22 minutes earlier.
Area forecast discussion, Sep 27, 7:48 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
748 PM EDT Tue Sep 27 2022
.SYNOPSIS...
A cooler air mass will spread over the area today through Thursday.
Hurricane Ian will approach the Florida Gulf coast Thursday,
potentially bringing significant rainfall and some coastal
flooding to the Carolinas late in the week.
&&
.UPDATE...
No changes to the forecast with the mid evening update. Plenty
of clouds streaming across from distant hurricane Ian is about
it.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Quiet period, albeit breezy. High cirrus deck continues to spin off
from Hurricane Ian, creating a mostly cloudy forecast with no rain
through Wednesday. Cool northeasterly flow persists from last
night's cold front, keeping temperatures some 8-10 degrees below
normal for late September. Lows tonight dip down into the low-to-mid
50s.
Wednesday sees an increase in pressure gradient, which will become a
continuing trend in the coming days (more on that later). High
pressure originating from Manitoba, Canada will drop southeastward
into the Great Lakes region. Meanwhile, Hurricane Ian will slowly
march toward the southern portions of the Tampa, FL metro area. The
pressure contrast between these two features, though separated by
over a thousand miles, increases the wind speed for the Carolinas.
Stiff northeasterly flow may gust up to 20 mph Wednesday. Between
the wind and the ample cloud cover, high temperatures will only top
off in the mid 70s. Very dry air remains in place, with dewpoints in
the 40s.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Wednesday night will be the driest part of the short term as Ian
approaches the area. Current track predictions have shifted it
further east, crossing Florida before reaching the GA coast. Past
this point it is uncertain how east Ian will go. Current NHC track
is suggesting it will move into the central Carolinas, but this is
still low confidence at this time.
Becoming more clear are the impacts we will face as this system
approaches. All this time over land should weaken the storm as it
becomes more of a tropical depression, with more of our focus being
on the wind field and pressure gradient far ahead of it by the time
it starts to impact our area on Thursday. Winds will start to pick
up as Ian and the Canadian high interact, with wind gusts of 25-30
mph possible due to more of the increasing pressure gradient than
the storm itself. Drier air in place at the surface should delay the
onslaught of rain, with POPs increasing from the coast inland
Thursday night into Friday.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As we head into Friday the amount of impacts will increase
significantly so let's break it down:
For winds, current thoughts are that wind gusts will increase to 35-
40 mph for many inland areas, maybe nearing 45 mph along the coast
and offshore.
In terms of rainfall, tropical moisture will start to filter in
bringing heavy rainfall throughout the CWA, with the heaviest rains
expected Friday through Saturday. The axis of largest precip
totals is aligned with the coast, with values decreasing further
inland. Storm totals are expected to be 4-7" with 8" possible
along the coast, but locally heavier rainfall will be possible
due to thunderstorms paired with an isolated tornado threat. At
the moment, flooding impacts may be mitigated due to most areas
being 30-50% below their normal rainfall values due to this
recent dry spell.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions through the period. Cloud cover will be
increasing in time emanating from Hurricane Ian but the pace
will be somewhat deliberate and not likely to inhibit flights in
any meaningful way for some time.
Extended Outlook...VFR continues through Wednesday night, though
ceilings start to lower. MVFR and IFR restrictions really settle in
by late Thursday into Friday, as the remnants of Hurricane Ian bring
heavy rain through at least Saturday night.
&&
.MARINE...
Through Wednesday:
Winds and seas both on the rise this period.
Pressure gradient between high pressure moving into the Great Lakes
region and Hurricane Ian moving closer to the Florida Gulf Coast
brings gusty northeasterly winds to the coastal waters, prompting a
Small Craft Advisory to kick off at 4 AM EDT Wednesday. Seas at 1-
3ft quickly increase to 2-4ft by Wednesday morning. Cannot rule out
a few 5-6ft waves away from shore. Increasing wind waves from the
northeast clock in at 4-5 seconds.
Wednesday Night through Sunday:
Northeasterly winds will reach Small Craft Advisory criteria
Wednesday night into Thursday as the pressure gradient increases
between the Canadian high to our north and Ian to our south.
Gale or Tropical Storm force winds, especially in terms of
gusts, will be a possibility Thursday through Friday as gusts
could get up to 35-40 knots. Winds will veer to easterly Friday
then southeasterly Saturday. SCA conditions will hold through
the end of the period despite calming winds due to continuing +6
foot seas. Mariners are advised to pay special attention to the
track of Ian as this will heavily impact the forecast headed
into the weekend.
&&
.TIDES/COASTAL FLOODING...
Though astronomical tides are decreasing as we come off of Sunday's
new moon we are still in for a few days of coastal flooding as a
huge 1035 mb high blankets most of the eastern U.S., it's clockwise
flow creating a long fetch of N to NE fetch along much of the east
coast. Wednesday morning's high tide will be borderline in NC and
fall short of criteria in SC. Thursday's morning high tide appears
to meet minor flood for 1-2 hours while SC still too tough to call.
A big jump is then slated for Friday's late morning high tide where
SC beaches may rise to just a few tenths of a foot shy of moderate.
Effects will likely last into the weekend, but by that point the
flooding will be modulated as much my Ian as the high itself, but
there is too much uncertainty regarding the storm.
The coastal flooding along the Lower Cape Fear will be less notable
as the main wind directions N to NE is less favorable for forcing
water upstream.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 4 AM Wednesday to 8 AM EDT Thursday
for AMZ250-252-254-256.
&&
SYNOPSIS...ILM
UPDATE...15
NEAR TERM...IGB
SHORT TERM...LEW
LONG TERM...LEW
AVIATION...SHK
MARINE...IGB/LEW
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 27, 3:36 PM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 336 PM EDT Tue Sep 27 2022 NCZ107-281945- Inland New Hanover- 336 PM EDT Tue Sep 27 2022 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hurricane Ian will approach the Florida Gulf Coast Thursday and Friday and should spread heavy rain northward across the Carolinas. Flooding and even an isolated tornado could occur late in the week, with Friday and Saturday being the peak of the activity. High tides should produce coastal flooding along the lower Cape Fear River from Wilmington southward mid to late week as Ian tracks up from Florida. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-281945- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 336 PM EDT Tue Sep 27 2022 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hurricane Ian will approach the Florida Gulf Coast Thursday and Friday and should spread heavy rain northward across the Carolinas. Flooding and even an isolated tornado could occur late in the week, with Friday and Saturday being the peak of the activity. Minor coastal flooding, overwash and beach erosion could develop Thursday and Friday during successive high tides. Dangerous surf and an increased potential of rip and longshore currents are possible at the beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-281945- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 336 PM EDT Tue Sep 27 2022 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM WEDNESDAY TO 8 AM EDT THURSDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Hurricane Ian will traverse the Florida Gulf Coast Thursday and Friday and will create strong Gale force onshore winds and building seas early Thursday through Friday, well ahead of it's approach to the local waters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-281945- Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown- Central Horry-Northern Horry- 336 PM EDT Tue Sep 27 2022 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hurricane Ian will approach the Florida Gulf Coast Thursday and Friday and should spread heavy rain northward across the Carolinas. Flooding and even an isolated tornado could occur late in the week, with Friday and Saturday being the peak of the activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IGB
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 11:03 AM EDT | Tropical Storm Warning | ILM | Darlington, Dillon, Florence, Georgetown, Horry, Marion and 2 more | 64 hr |
| Sep 28, 5:05 PM EDT | Storm Surge Watch | ILM | Georgetown, Horry | 51 hr |
| Sep 28, 5:05 PM EDT | Tropical Storm Watch | ILM | Darlington, Dillon, Florence, Marion, Marlboro, Williamsburg | 18 hr |
| Sep 28, 4:23 AM EDT | Gale Warning | ILM | 13 hr |
Nearby
Beach Hazards Statements in South Carolina, 2022Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.